Hail, Pontotoc
- When
- January 3, 5:30 PM CST to 5:35 PM CST
- Where
- Pontotoc County, Algoma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -89.030
An upper level disturbance moved through North Mississippi during the afternoon and evening hours of January 3, 2009. Showers and thunderstorms developed in association with the disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved through North Mississippi during the afternoon and evening hours of January 3, 2009. Showers and thunderstorms developed in association with the disturbance. One storm became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 3, 3:49 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CST SAT JAN 3 2009 .DISCUSSION... A SHORTWAVE WILL CONTINUE TRACKING EASTWARD ALONG THE GULF COAST REGION TONIGHT WHERE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST. EXPECT A LOWER CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS ACROSS THE MIDSOUTH TONIGHT BETWEEN THE SYSTEM TO THE SOUTH AND AN APPROACHING COLD FRONT FROM THE NORTHWEST. THE COLD FRONT WILL MOVE THROUGH SUNDAY AND PROVIDE A CHANCE OF SHOWERS. A SURFACE LOW WILL TRACK ACROSS THE LOWER MISSISSIPPI VALLEY INTO THE SOUTHEAST STATES MONDAY NIGHT THROUGH TUESDAY. THIS WILL PROVIDE A HIGH CHANCE OF RAIN DURING THE PERIOD. COLDER AIR ON THE BACK SIDE OF THE LOW COMBINED WITH A SHORTWAVE WILL PROVIDE A CHANCE OF RAIN/SNOW MIX TUESDAY NIGHT. A FEW FLURRIES OR SNOW SHOWERS MAY LINGER INTO WEDNESDAY. A WEAK OVERRUNNING SCENARIO MAY PROVIDE ANOTHER CHANCE OF PRECIPITATION FRIDAY INTO EARLY SATURDAY. AIRMASS MAY BE COLD ENOUGH TO PROVIDE A RAIN/SNOW MIX FRIDAY NIGHT INTO SATURDAY BUT EXPECT LIGHT PRECIPITATION AT THIS TIME. SWC && .AVIATION... 18Z TAFS 17Z SURFACE MAPS SHOWED A DIFFUSE WARM FRONT EXTENDING FROM JUST NORTH AND EAST OF A KTUP TO KMKL LINE. FLIGHT CATEGORIES HAVE IMPROVED TO MVFR AT KMEM AND KJBR AT 17Z. EXPECT KMKL TO FOLLOW SUIT LATER THIS AFTERNOON. KTUP WILL BE A TOUGHER CALL...GIVEN THE DEEP MOISTURE FLOWING IN FROM CENTRAL MS AND WIDESPREAD TSRA COVERAGE TO THE SOUTH...OVER SOUTHERN MS. FOR THE POST 00Z PERIODS...A RATHER PRONOUNCED SHORTWAVE DISTURBANCE ALONG THE SOUTHWEST LA COAST AT MIDDAY WILL LIFT WELL TO THE EAST OF THE AREA THIS EVENING. THE MODIFIED MARINE LAYER OVER THE MIDSOUTH WILL REMAIN IN TACT. SOME SHORT LIVED BREAKS IN THE MVFR CIGS EXPECTED THIS EVENING BEHIND THE SHORTWAVE. CIGS SHOULD LOWER WITH DIURNAL COOLING AND MORE GULF MOISTURE OVERSPREADING THE STABLE BOUNDARY LAYER FROM THE SOUTHWEST. GFS LAMP GUIDANCE APPEARS TO HOLD ONTO THE VLIFR CIGS A LITTLE TOO LONG BEYOND 12Z SUNDAY...BASED ON THE DRIER NAM MODEL SOUNDINGS. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 56 59 35 44 / 30 30 10 40 MKL 54 58 32 45 / 30 30 10 30 JBR 52 53 27 40 / 30 30 10 20 TUP 55 67 39 47 / 40 30 10 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 448 PM CST SAT JAN 3 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-050100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 448 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING OVER PORTIONS OF NORTHEAST MISSISSIPPI...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM CHARLESTON TO OXFORD TO BOONEVILLE. ANY STORMS THAT BECOME SEVERE MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT SHOULD DIMINISH LATER THIS EVENING AS INSTABILITY WEAKENS AND THE UPPER LEVEL DISTURBANCE MOVES OFF TO THE EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...LOCAL LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT OFFICIALS ACROSS NORTHEAST MISSISSIPPI ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS...INCLUDING ANY WIND DAMAGE OR HAIL LARGER THAN THE SIZE OF A PENNY...TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 350 PM CST SAT JAN 3 2009 MSZ013-015-022-032215- LAFAYETTE MS-PONTOTOC MS-CALHOUN MS- 350 PM CST SAT JAN 3 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES SOUTHWEST OF PARIS AT 350 PM CST...MOVING NORTHEAST AT 20 MPH. PEOPLE IN CALHOUN...LAFAYETTE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS NEAR PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 452 PM CST SAT JAN 3 2009 MSZ013>015-032315- UNION MS-LAFAYETTE MS-PONTOTOC MS- 452 PM CST SAT JAN 3 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS AND POSSIBLE FUNNEL CLOUDS WAS LOCATED OVER TULA AT 452 PM CST...MOVING NORTHEAST AT 25 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TORNADO 4 NNW BANNER 34.15N 89.43W
01/03/2009 CALHOUN MS FIRE DEPT/RESCUE
FIRE CHIEF SPOTTED THREE TORNADOES MOVING NORTH TO
NORTHEAST NEAR TURKEY CREEK. NO DAMAGE REPORTED.
&&
JABThe Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148944.